Alert archive / Virginia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 73, NWS Morristown, TN

June 20, 2001Lee County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Jun 20, 2001, 6:26 PM EDT for Lee County, Virginia. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 20, 2001, 6:26 PM EDT (22:26 UTC)
Expired
Jun 20, 2001, 7:00 PM EDT
In force
34 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Lee County, VA

The radar

The Knoxville radar (KMRX), 65 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 6:45 PM EDTThunderstorm WindPennington Gap, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.4 hours before the alert went out and 297 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2001-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2001-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1313 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 202226
SVRMRX
VAC105-202300-
/NEW.KMRX.SV.W.0149.202226-202300/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
626 PM EDT WED JUN 20 2001

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEE COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 700 PM EDT

* AT 618 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR PENNINGTON GAP...OR 9 MILES NORTHEAST OF
  JONESVILLE...MOVING NORTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHEASTERN LEE COUNTY AT 640 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL UP TO 1 IpNCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING.

$$

LAT...LON 3676 8314 3665 8297 3681 8277 3690 8288

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:16 PM EDT, 3 hours 10 minutes earlier.

Area forecast discussion, Jun 20, 3:16 PM EDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
316 PM EDT WED JUN 20 2001

SHORT WAVE DIGGING SE FROM MONTANA TOWARD W TN MERGES WITH
A SECOND SHORT WAVE FROM THE WEST BY EARLY FRIDAY. THEN BEST
ENERGY SWINGS NE SOME WHILE UPPER TROUGHING FROM THE GREAT LAKES
SHARPENS TO GULF OF MEXICO COAST. LONG WAVE RIDGING FROM SW
U.S. TO UPPER MIDWEST IN WAKE OF SHORT WAVE. UPPER TROUGH AXIS
SLIDES TO OVER MRX BY SAT AFTERNOON. AT THAT TIME AVN CONTINUES
WITH RETROGRADING CUTOFF LOW IN TROUGH TO JUST NE OF MRX BY EARLY
MON.

SURFACE FRONT OVER OHIO RIVER VALLEY MOVES LITTLE UNTIL RECEIVING
A PUSH FROM THE SHORT WAVES TO THE SE ON FRI AFTN. FRONTAL
BOUNDARY WILL BE DIFFUSE OR HUNG UP ACROSS S APPALACHIANS
FRI NIGHT. FRONT WILL BECOME BETTER DEFINED E AND S OF AREA BY
SAT AS SURFACE HIGH PRESSURE BUILDS IN OVER TN.

EARLY ON IN FORECAST...700 MB LAYER FAIRLY COOL...5C AND WET
BULB ZERO AROUND 11500 FT OVER NE PART OF CWA. THIS CREATES A
DECENT LAPSE RATE THIS EVENING SO A FEW SLOW MOVING TSTMS MAY BE
STRONG. MODEL POPS VERY DRY AND QPF VERY LOW. EXCEPTION BEING MESO-
ETA AND FEEL TSTM CHC WORTH MENTION N PART TONIGHT. TEMPS MILD
AND SIMILAR TO LAST NIGHT.

THU...LAYER REMAINS FAIRLY DRY AND NO FORCING EXPECTED. HOWEVER
SCT COVERAGE OF AIRMASS CONVECTION EXPECTED. PREFER WARMER NGM MAX
TEMPS.

THU NGT...GOOD CHC EVE SHOWERS WITH DECENT 850-700 MB QVECTOR
CONVERGENCE ACROSS AREA LATE. SO WILL GO 50 POPS WITH WARM MINS.

FRI...FRONTAL MOVES THROUGH...PWS UP EARLY...SHEAR NOT VERY
IMPRESSIVE AND CONVECTION SHOULD BE EARLY SO SVR THREAT LOOKS
MINIMAL. WILL GO LIKELY POPS. TEMPS WILL BE TRICKY WITH SHOWERS
AND CLOUDS. WILL LEAN TOWARD WARMER NGM.

CHA BW 067/091 069/083 064 17045
TYS BW 066/089 066/083 062 17144
TRI BW 063/086 064/080 060 17344
OQT BW 066/089 066/083 062 17144=

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

SON

Nearby

Severe Thunderstorm Warnings in Virginia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.